Quasilinear elliptic and parabolic Robin problems on Lipschitz domains

  • Robin NittkaEmail author


We prove Hölder continuity up to the boundary for solutions of quasi-linear degenerate elliptic problems in divergence form, not necessarily of variational type, on Lipschitz domains with Neumann and Robin boundary conditions. This includes the p-Laplace operator for all \({p \in (1,\infty)}\) , but also operators with unbounded coefficients. Based on the elliptic result we show that the corresponding parabolic problem is well-posed in the space \({\mathrm{C}(\overline{\Omega})}\) provided that the coefficients satisfy a mild monotonicity condition. More precisely, we show that the realization of the elliptic operator in \({\mathrm{C}(\overline{\Omega})}\) is m-accretive and densely defined. Thus it generates a non-linear strongly continuous contraction semigroup on \({\mathrm{C}(\overline{\Omega})}\) .

Mathematics Subject Classification (1991)

Primary 35B65 35R05 Secondary 35J25 35K15 


Second order quasi-linear elliptic equations Lipschitz domains Robin boundary conditions Hölder regularity Unbounded coefficients Parabolic equations Non-linear semigroup Space of continuous functions Wentzell–Robin boundary conditions 


  1. 1.
    Adams, R.A., Fournier, J.J.F.: Sobolev spaces, 2nd edn. In: Pure and Applied Mathematics (Amsterdam), vol. 140, Elsevier/Academic Press, Amsterdam (2003)Google Scholar
  2. 2.
    Arendt W., Metafune G., Pallara D., Romanelli S.: The Laplacian with Wentzell-Robin boundary conditions on spaces of continuous functions. Semigroup Forum 67(2), 247–261 (2003)MathSciNetzbMATHCrossRefGoogle Scholar
  3. 3.
    Arendt W.: Resolvent positive operators and inhomogeneous boundary conditions. Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4) 29(3), 639–670 (2000)MathSciNetzbMATHGoogle Scholar
  4. 4.
    Arendt W., Chovanec M.: Dirichlet regularity and degenerate diffusion. Trans. Am. Math. Soc. 362(11), 5861–5878 (2010)MathSciNetzbMATHCrossRefGoogle Scholar
  5. 5.
    Arendt, W., Schätzle R.: Semigroups generated by elliptic operators in non-divergence form on \({C_0(\Omega)}\) . (2010)
  6. 6.
    Bass R.F., Hsu P.: Some potential theory for reflecting Brownian motion in Hölder and Lipschitz domains. Ann. Probab. 19(2), 486–508 (1991)MathSciNetzbMATHCrossRefGoogle Scholar
  7. 7.
    Bénilan, P., Crandall, M.G., Pazy, A.: Nonlinear evolution equations in Banach spaces, Preprint bookGoogle Scholar
  8. 8.
    Biegert M., Warma M.: The heat equation with nonlinear generalized Robin boundary conditions. J. Differ. Equ. 247(7), 1949–1979 (2009)MathSciNetzbMATHCrossRefGoogle Scholar
  9. 9.
    Daners D., Drábek P.: A priori estimates for a class of quasi-linear elliptic equations. Trans. Am. Math. Soc. 361(12), 6475–6500 (2009)zbMATHCrossRefGoogle Scholar
  10. 10.
    Evans, L.C., Gariepy, R.F.: Measure theory and fine properties of functions. In: Studies in Advanced Mathematics. CRC Press, Boca Raton (1992)Google Scholar
  11. 11.
    Fukushima M.: A construction of reflecting barrier Brownian motions for bounded domains. Osaka J. Math. 4, 183–215 (1967)MathSciNetzbMATHGoogle Scholar
  12. 12.
    Gilbarg, D., Trudinger, N.S.: Elliptic partial differential equations of second order. In: Classics in Mathematics. Springer, Berlin (2001) Reprint of the 1998 editionGoogle Scholar
  13. 13.
    Griepentrog J.A., Gröger K., Kaiser H.-Chr., Rehberg J.: Interpolation for function spaces related to mixed boundary value problems. Math. Nachr. 241, 110–120 (2002)MathSciNetzbMATHCrossRefGoogle Scholar
  14. 14.
    Griepentrog J.A., Recke L.: Linear elliptic boundary value problems with non-smooth data: normal solvability on Sobolev-Campanato spaces. Math. Nachr. 225, 39–74 (2001)MathSciNetzbMATHCrossRefGoogle Scholar
  15. 15.
    Griepentrog J.A., Recke L.: Local existence, uniqueness and smooth dependence for nonsmooth quasilinear parabolic problems. J. Evol. Equ. 10(2), 341–375 (2010)MathSciNetzbMATHCrossRefGoogle Scholar
  16. 16.
    Grisvard, P.: Elliptic problems in nonsmooth domains. Monographs and Studies in Mathematics, vol. 24. Pitman (Advanced Publishing Program), Boston (1985)Google Scholar
  17. 17.
    Gröger K., Recke L.: Applications of differential calculus to quasilinear elliptic boundary value problems with non-smooth data. NoDEA Nonlinear Differ. Equ. Appl. 13(3), 263–285 (2006)zbMATHCrossRefGoogle Scholar
  18. 18.
    Haller-Dintelmann R., Rehberg J.: Maximal parabolic regularity for divergence operators including mixed boundary conditions. J. Differ. Equ. 247(5), 1354–1396 (2009)MathSciNetzbMATHCrossRefGoogle Scholar
  19. 19.
    Haller-Dintelmann R.: Coercivity for elliptic operators and positivity of solutions on Lipschitz domains. Arch. Math. (Basel) 95(5), 457–468 (2010)MathSciNetzbMATHCrossRefGoogle Scholar
  20. 20.
    Hille, E., Phillips, R.S.: Functional analysis and semi-groups. American Mathematical Society Colloquium Publications, vol. 31. American Mathematical Society, Providence (1957) rev. ed.Google Scholar
  21. 21.
    Juutinen, P., Lindqvist, P., Manfredi, J.J.: On the equivalence of viscosity solutions and weak solutions for a quasi-linear equation. SIAM J. Math. Anal. 33(3), 699–717 (2001) (electronic)Google Scholar
  22. 22.
    Kaiser H.-C., Neidhardt H., Rehberg J.: Classical solutions of quasilinear parabolic systems on two dimensional domains. NoDEA Nonlinear Differ. Equ. Appl. 13(3), 287–310 (2006)MathSciNetzbMATHCrossRefGoogle Scholar
  23. 23.
    Ladyzhenskaya, O.A., Ural’tseva, N.N.: Linear and quasilinear elliptic equations. Translated from the Russian by Scripta Technica, Inc. Translation editor: Leon Ehrenpreis, Academic Press, New York (1968)Google Scholar
  24. 24.
    Lieberman G.M.: The conormal derivative problem for elliptic equations of variational type. J. Differ. Equ. 49(2), 218–257 (1983)MathSciNetzbMATHCrossRefGoogle Scholar
  25. 25.
    Lieberman G.M.: The natural generalization of the natural conditions of Ladyzhenskaya and Ural’tseva for elliptic equations. Comm. Partial Differ. Equ. 16(2-3), 311–361 (1991)MathSciNetzbMATHCrossRefGoogle Scholar
  26. 26.
    Mingione G.: The Calderón-Zygmund theory for elliptic problems with measure data. Ann. Sc. Norm. Super. Pisa Cl. Sci. 6(2), 195–261 (2007)MathSciNetzbMATHGoogle Scholar
  27. 27.
    Nittka, R.: Regularity of solutions of linear second order elliptic and parabolic boundary value problems on Lipschitz domains. J. Differ. Equ. (2009) (to appear)Google Scholar
  28. 28.
    Nittka, R.: Elliptic and parabolic problems with Robin boundary conditions on Lipschitz domains, Ph.D. thesis. University of Ulm, March 2010Google Scholar
  29. 29.
    Serrin J.: Local behavior of solutions of quasi-linear equations. Acta Math. 111, 247–302 (1964)MathSciNetzbMATHCrossRefGoogle Scholar
  30. 30.
    Showalter, R.E.: Monotone operators in Banach space and nonlinear partial differential equations. Mathematical Surveys and Monographs, vol. 49. American Mathematical Society, Providence (1997)Google Scholar
  31. 31.
    Troianiello, G.M.: Elliptic differential equations and obstacle problems. The University Series in Mathematics. Plenum Press, New York (1987)Google Scholar
  32. 32.
    Trudinger N.S.: On Harnack type inequalities and their application to quasilinear elliptic equations. Comm. Pure Appl. Math. 20, 721–747 (1967)MathSciNetzbMATHCrossRefGoogle Scholar
  33. 33.
    Warma M.: The Robin and Wentzell–Robin Laplacians on Lipschitz domains. Semigroup Forum 73(1), 10–30 (2006)MathSciNetzbMATHCrossRefGoogle Scholar
  34. 34.
    Ziemer, W.P.: Weakly differentiable functions. Graduate Texts in Mathematics, vol. 120. Springer, New York (1989)Google Scholar

Copyright information

© Springer Basel AG 2012

Authors and Affiliations

  1. 1.Max Planck Institute for Mathematics in the SciencesLeipzigGermany
  2. 2.Institute of Applied AnalysisUniversity of UlmUlmGermany

Personalised recommendations